How to Do if you Got Colds and Flu

During the winter months, colds and flu are appearing commonly. Here are some details if you have got it.

Doctor Visit

When to See the Doctor

You usually do not have to see your doctor if you have signs of a cold or the flu. Most of the time, colds and flu just need to run their course. However, you should call your doctor in these situations:

  • Your symptoms get worse.
  • Your symptoms last a long time.
  • After feeling a little better, you develop signs of a more serious problem. Some signs are nausea, vomiting, high fever, shaking chills, chest pain or coughing with thick, yellow-green mucus.

When you have these symptoms, doctors look for bronchitis, sinusitis, ear infections and pneumonia. These are bacterial infections that may require antibiotics. Antibiotics do not work for colds.

If you are elderly, have a chronic medical condition or have a poor immune system, see a doctor if you think that you have the flu. Complications from colds or flu viruses can lead to such conditions as bronchitis, ear infections, sinusitis, pneumonia, bacterial infections or even death.

Medical conditions

For some people, colds and flu can aggravate underlying medical conditions like heart disease and asthma. If you have asthma, chronic bronchitis or emphysema, your symptoms of those conditions may be worsened for many weeks even after your cold or flu has gone away.

For children

With children, be alert for:

  • High fevers lasting several days or higher than 101 F, or if the child has shaking chills.
  • Increased throat pain.
  • Coughing that produces green or gray sputum or lasts more than 10 days.
  • Chest pain or shortness of breath.
  • Pain in the ear.
  • Unusual lethargy.
  • Enlarged, tender glands in the neck.
  • Blue lips, skin or fingernails.

For very young children, look for high fever and abnormal behavior such as acting unusually drowsy, refusing to eat, crying a lot, holding the ears or stomach, or wheezing.

Sinusitis

A doctor can help you with sinusitis by prescribing antibiotics because this is a bacterial infection. Other medications can clear out phlegm and clear the sinuses.

Before Your Doctor Visit

This SHOULD be completed by you BEFORE your doctor visit.   (YES / NO)

Does your child have a runny nose?
If yes, how long has your child had a runny nose?
Is there fever?
If yes to fever, for how long?
Is there a cough present?
Is your child eating normally?
Is your child lethargic?
Is the child playful?
Is your child prone to asthma?
Does your child have any facial pain or pressure over the sinuses?

Take ALL your child’s medication with you whenever you visit your doctor!

Questions to Ask the Doctor

Ask your doctor about…

  • Whether it is a cold or sinusitis.
  • Treatment.
  • The usual course of your condition.
  • Medications, if any, and their side effects.
  • Signs of a secondary infection.

Make sure that you…

  • Understand what is wrong.
  • Know the signs of complications or secondary bacterial infections.
  • Know what to do if you see these signs.
  • Understand how the condition is to be treated.
  • Understand dosages and complications of any medicines prescribed.
  • Understand when to call your doctor.
  • Understand when to be rechecked if necessary.

When to See a Specialist

Your doctor may send you or your child to a specialist such as an ear, nose and throat specialist if there has been:

  • Failure of two courses of antibiotic medicines to cure the acute sinus infection and a CT scan shows abnormal sinus bone structure.
  • Failure of three courses of antibiotic medicines to cure the acute sinus infection when the CT scan shows normal sinus bone structure.
  • Presence of acute sinus infection and nasal polyps.
  • Presence of acute sinus infection and loss of sense of smell.

Treatment

Treatment Plan

The goal of therapy for colds is to treat the symptoms to minimize discomfort.

IBUPROFEN (MOTRIN®) DOSAGE CHART

WEIGHT HOW ADMINISTERED
In pounds In kg.
13 – 17 6.0 – 7.9 1/4 tsp. = 25 mg. 1/2 tsp. = 50 mg.
18 – 23 8.0 – 10.9 1/2 tsp. = 50 mg. 1 tsp. = 100 mg.
24 – 35 11.0 – 15.9 3/4 tsp. = 75 mg. 1 1/2 tsp. = 150 mg.
36 – 47 16.0 – 21.9 1 tsp. = 100 mg. 2 tsp. = 200 mg.
48 – 59 22.0 – 26.9 1 1/4 tsp. = 125 mg. 2 1/2 tsp. = 250 mg.
60 – 71 27.0 – 31.9 1 1/2 tsp. = 150 mg. 3 tsp. = 300 mg.
72 – 95 32.0 – 43.9 2 tsp. = 200 mg. 4 tsp. = 400 mg.
96 – 154 44.0 – 70.0 2 tsp. = 200 mg. 4 tsp. = 400 mg.

Dosage to be administered every six hours.

ACETAMINOPHEN (TYLENOL®) DOSAGE CHART

WEIGHT IN LBS. DROPS ELIXIR CHEWABLE TABLETS SWALLOWED
6 – 11 0.4 ml. 1/4 tsp. 1/2 tablet
12 – 17 0.8 ml. 1/2 tsp. 1 tablet
18 – 23 1.2 ml. 3/4 tsp. 1 1/2 tablets
24 – 35 1.6 ml. 1 tsp. 2 tablets 1 capsule
36 – 47 1 1/2 tsp. 3 tablets 1 1/2 capsules
48 – 59 2 tsp. 4 tablets 2 capsules
60 – 71 2 1/2 tsp. 5 tablets 2 1/2 capsules
72 – 115 3 tsp. 6 tablets 3 capsules

Dosage to be administered every four hours.

Over 115 pounds-adult dose:
2 adult tablets every 4 hrs.

If you want to do this: Choose medicine with this:
Unclog a stuffy nose Nasal decongestant
Quiet a cough Cough suppressant
Loosen mucus Expectorant
Stop runny nose and sneezing Antihistamine
Ease fever, headaches, minor aches and pains Pain reliever

Self Care

  • Drink fluids such as water, juice, soup and non-caffeinated beverages to help loosen mucus and to keep yourself from becoming dehydrated.
  • Gargle with salt water for a sore throat.
  • A cool-mist humidifier may help relieve stuffy noses. Clean the humidifier often to avoid a buildup of harmful mold.
  • Saline nasal drops and suctioning with a bulb syringe can help infants and small children breathe better. Be gentle because aggravating the nasal passages could make swelling worse.
  • Choose over-the-counter (OTC) medicines that fit your symptoms.
  • Check with a doctor before treating children suffering from cold and flu symptoms with medicine.
  • Read OTC medicine labels carefully. Just because they are over the counter doesn’t mean dosages don’t count. Don’t exceed recommended dosages or length of use. Taking a nasal spray for too long during a cold could result in an even stuffier nose.
  • Check expiration dates on medicine.
  • Don’t double up on ingredients. If you take more than one medication at a time, be careful not to duplicate ingredients. You don’t want to take two different medicines that both contain acetaminophen. Too much can damage the liver.
  • If your doctor prescribes an antibiotic for a sinus infection, finish the entire dose as your doctor directs you.

Caring for an infant with a cold

Infants breathe through their noses even if they are blocked. That is why a baby struggles so much with a cold and always sounds worse than an adult. Treatment of the symptoms aims to help the infant breathe easier through the nose. We suggest you check with your child’s doctor before using any of these methods to relieve cold symptoms:

  • Humidify the room to keep nasal secretions moist.
  • Use salt water nose drops in infants to help keep nasal mucus thin. This is especially recommended before feeding an infant so that the infant can breathe through the nose during a feeding.
  • If the mucus is thick in an infant, a parent may gently suck it out with an bulb or nasal syringe.
  • Keep the infant upright in a seat as much as possible.
  • Anti-fever medication may be used according to the dosage schedules. However, do not use anti-fever medication in a child younger than 3 months without first consulting your doctor.
  • A number of cough suppressants containing DM (dextromethorphan) are available. Dosages may vary. We suggest you consult your doctor for the correct dose for your child. These medicines may not be used for every child.

Common Medication Prescribed

Nasal decongestant: Relieves nasal and sinus congestion.

Cough suppressant: Provides temporary relief of cough due to sore throat or irritated bronchial tubes.

Expectorant: Helps loosen and thin mucus, making it easier to bring up with a cough.

Antihistamine: Helps relieve cold-related and allergy-related symptoms such as hay fever, nasal inflammation, stuffy nose, red and inflamed eyes, hives, and swelling.

Pain reliever: Helps relieve headaches and fever.

Antibiotic: Fights and kills germs.

Herbs and supplements: Herbs and minerals such as echinacea, eucalyptus, garlic, honey, lemon, menthol, zinc and vitamin C have been publicized as cold remedies. However, these claims are not solidly supported by scientific studies.